***SPECIAL MENINGITIS OUTBREAK MESSAGE***|
A recent outbreak of Aspergillus (fungal) meningitis has been linked to “methylprednisolone acetate” steroid injections into the spine to treat back pain.
According to the U.S. Centers for Disease Control and Prevention (CDC) and the Food and Drug Administration (FDA), the steroid came from the New England Compounding Center in Framingham, Mass., a specialty pharmacy that recalled three lots of the drug and shut down operations as a result.
Chilton Hospital does not have any affiliation with New England Compounding Center and has never purchased any medications compounded by this pharmacy. Steroid injections at Chilton are safe from the recent meningitis outbreak. There is no need to cancel any appointments.
As of October 8, nine states have reported 105 cases including eight deaths. Symptoms have been appearing between one and four weeks after patients received shots. They include headaches, fever, nausea, neck stiffness, confusion and/or dizziness.
According to the CDC, the form of fungal meningitis that has been identified is not contagious. The source of the fungus has not yet been identified, and the cause of infections in the other patients is still being assessed.
The CDC has issued a request for clinicians to contact all patients who received a methylprednisolone acetate injection from any of the three lots that date back to July, that were recently recalled: 05210212@68, 06292012@26, 08102012@51.
Additional information about the outbreak is available on the CDC's website at http://www.cdc.gov/HAI/outbreaks/meningitis.html